Alert archive / Michigan / Beach Hazards Statements in 2022
Beach Hazards Statement 11, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this beach hazards statement at Jul 23, 2022, 9:14 AM EDT for 4 counties in Michigan. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2022, 9:14 AM EDT (13:14 UTC)
- Expired
- Jul 23, 2022, 3:27 PM EDT
- In force
- 6 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Muskegon County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 52 km from the middle of the area, began a volume at 13:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 1.2 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2537 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
070 WHUS43 KGRR 231314 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 914 AM EDT Sat Jul 23 2022 MIZ050-056-064-071-231800- /O.NEW.KGRR.BH.S.0011.220723T1314Z-220723T1800Z/ Muskegon-Ottawa-Allegan-Van Buren- 914 AM EDT Sat Jul 23 2022 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Until 2 PM EDT this afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Waves this morning of 3 to 5 feet will lead to hazardous swim conditions. The south side of piers will be especially dangerous and include Grand Haven...Pere Marquette and South Beach. The waves will decrease this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
3 follow-up statements
043 WHUS43 KGRR 231448 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1048 AM EDT Sat Jul 23 2022 MIZ050-056-064-071-231800- /O.CON.KGRR.BH.S.0011.000000T0000Z-220723T1800Z/ Muskegon-Ottawa-Allegan-Van Buren- 1048 AM EDT Sat Jul 23 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Until 2 PM EDT this afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Waves this morning of 3 to 5 feet will lead to hazardous swim conditions. The south side of piers will be especially dangerous and include Grand Haven...Pere Marquette and South Beach. The waves will decrease this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
265 WHUS43 KGRR 231735 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 135 PM EDT Sat Jul 23 2022 MIZ050-056-064-071-232000- /O.EXT.KGRR.BH.S.0011.000000T0000Z-220723T2000Z/ Muskegon-Ottawa-Allegan-Van Buren- 135 PM EDT Sat Jul 23 2022 ...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Until 4 PM EDT this afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Waves of 2 to 5 feet will continue to lead to hazardous swim conditions. The south side of piers will be especially dangerous and include Grand Haven...Pere Marquette and South Beach. The waves will decrease this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
771 WHUS43 KGRR 231927 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 327 PM EDT Sat Jul 23 2022 MIZ050-056-064-071-240330- /O.CAN.KGRR.BH.S.0011.000000T0000Z-220723T2000Z/ /O.NEW.KGRR.BH.S.0012.220724T0000Z-220724T2000Z/ Muskegon-Ottawa-Allegan-Van Buren- 327 PM EDT Sat Jul 23 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH SUNDAY AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...From 8 PM EDT this evening through Sunday afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$ MIZ037-043-240330- /O.NEW.KGRR.BH.S.0012.220724T0000Z-220724T2000Z/ Mason-Oceana- 327 PM EDT Sat Jul 23 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH SUNDAY AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason and Oceana counties. * WHEN...From 8 PM EDT this evening through Sunday afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Jul 23, 7:54 AM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 23, 7:54 AM EDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
754 AM EDT Sat Jul 23 2022
LATEST UPDATE...
Aviation
.DISCUSSION...(Today through next Friday)
Issued at 344 AM EDT Sat Jul 23 2022
-- Round of showers and storms early this morning --
Showers and storms are beginning to fill in from Southern Lake
Michigan westward into Eastern Iowa at 300am. This activity is
located on the axis of the low level jet and within a zone of
850mb moisture transport. Roughly the same setup will remain in
place through daybreak with an increase in 850mb transport across
Southwest Lower Michigan. The HREF supports an increase in showers
and storms into our area the remainder of the night, likely
peaking in coverage around 12z. The storms will gradually shift to
the south and east by the midday hours of Saturday. This
convection is elevated in nature which makes locally heavy rain
and hail the two main threats. Storms will repeat over the same
areas so some localized flooding is possible late tonight and into
Saturday morning towards South Haven and Kalamazoo. PWAT values
surge from 1.1 inches to 1.7 inches in the next 6 to 8 hours. This
low level surge in moisture will produce more storms and storms
that are capable of locally heavy rain. 1-2 inch rains in a short
amount of time are certainly in the realm of possibilities. The
stronger updrafts will be capable of hail towards 1 inch in
diameter early this morning.
We expect the storms to tail off during the morning hours as the
low level jet loses steam. In fact we see skies turning partly to
mostly sunny this afternoon which will allow for air mass recovery
where storms occur this morning.
-- Another more significant, likely severe round this evening --
A shortwave in the mid levels will race east-southeast across the
Northern Plains today and reach the Western Great Lakes this
evening. A weak surface low will be associated with the mid level
wave which will bring a warm front back into the heart of the GRR
forecast area by this evening. The wind fields late this afternoon
and evening respond to the mid level wave with increasing winds at
both 850mb and 500mb. The 850mb low level jet increases to 35-45
knots and the 500mb mid level jet increases to around 50 knots.
For mid summer in the Great Lakes it doesn't get much better.
Instability should be more than enough for severe weather with the
higher values west of Lake Michigan, 3000-4000 J/KG of MUCAPE. We
should see values at least in the 2000-3000 J/KG range. Several
runs of the SPC HREF have been showing a squall line move to the
vicinity of Lake Michigan around 00z give or take a couple of
hours. Given the instability and strong winds through the depth of
the convective layer, severe weather looks likely Saturday
evening in Southwest Lower Michigan. We are expecting a rapidly
moving squall line to sweep into and through the area Saturday
evening. To early to nail down the intensity of the winds, but
severe levels are very possible. Therefore, we agree with the SPC
upgrade to an Enhanced severe weather outlook for our area.
The convection will likely move the effective front into the
Southern Great Lakes overnight Saturday night into Sunday and we
will likely see additional storms training over Southern Lower
Michigan during this time frame. A threat for heavy rain and
flooding will continue into Sunday afternoon for these areas.
-- Mid week upper trough digging into the Great Lakes --
Sunday night into Tuesday will largely be dry with high pressure
situated over the area at the surface. It will cool off some
during this time frame as 850mb temperatures drop to around 10C on
Monday.
An upper trough will develop over the Great Lakes from Wednesday
night into Friday. A better chance for rain looks to occur
Wednesday into Thursday with the passage of a cold front.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 754 AM EDT Sat Jul 23 2022
Latest trends/expectation is for tstms to remain mostly south and
west of the srn Lwr MI terminals this morning, although can't
completely rule out thunder and briefly/locally gusty winds at
AZO/BTL/JXN through 14Z. Otherwise VFR weather expected today
followed by showers and storms arriving from the west after 00Z
tonight.
Wind gusts in excess of 45 kts and hail are possible tonight with
any line/cluster of storms that passes through, but confidence in
timing of any strong/severe storms at the terminals is too low at
this time to nail down. Later updates to the TAFS will attempt to
fine-tune those details and hopefully contain more specificity of
such threats.
&&
.MARINE...
Issued at 344 AM EDT Sat Jul 23 2022
Two main concerns for the marine interests of winds and storms
this morning and again tonight.
A low level jet over the area this morning will likely kick up a
wave field at least into the 2-4 foot range. A bit ago the
southern Lake Michigan buoy was gusting to around gale force
actually. These type of low level jet events usually result in
waves rolling into the beaches at daybreak. The Small Craft
Advisory was issued for this exact reason yesterday and we have
maintained it through 200pm today from Whitehall southward.
There will be a brief lull in the activity Saturday afternoon and
early evening before another low level jet moves in this evening.
The LLJ will be accompanied by a squall line that will produce its
own wave field. So, we are expecting to need another Small Craft
Advisory tonight, but we want to see how this morning's SCA plays
out first. We may be able to shift gears into a new SCA and
possible Beach Hazards Statement at midday for this evening into
Sunday.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory until 2 PM EDT this afternoon for
LMZ844>847.
&&
DISCUSSION...Duke
AVIATION...Meade
MARINE...DukeHazardous weather outlook, Jul 23, 4:11 AM EDT, 5 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 411 AM EDT Sat Jul 23 2022 MIZ037>040-043>046-050>052-056>059-064>067-071>074-240815- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 411 AM EDT Sat Jul 23 2022 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight A round of thunderstorms is expected from early this morning through about midday. The main threats with storms this morning will be locally heavy rain, lightning and hail to around three quarters of an inch in diameter. We will likely have a lull in the activity this afternoon with another more significant round of storms this evening. A squall line is looking increasingly likely this evening. Winds to 60 mph or higher will be possible between 600pm and midnight. Additional heavy rain with the potential for localized flooding will continue into tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday More storms are expected across Southern Lower Michigan on Sunday. Locally heavy rain and the potential for flooding may be the biggest threat. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-240815- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 411 AM EDT Sat Jul 23 2022 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Storms will occur this morning with lightning being the biggest threat to mariners. The storms should taper off during the mid to late morning hours. Another more significant round of storms is expected this evening. Strong wind gusts to near or in excess of 50 knots are possible. Waves will be elevated and will pose a threat to smaller craft this morning and again tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Additional storms are expected on Sunday, especially south of Muskegon. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. DUKE
In the hours before
Special weather statement, Jul 23, 3:30 AM EDT, 5 hours 44 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
330 AM EDT Sat Jul 23 2022
MIZ064-230830-
Allegan MI-
330 AM EDT Sat Jul 23 2022
...A strong thunderstorm will impact portions of Allegan County
through 430 AM EDT...
At 330 AM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of South Haven, moving east at 40 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Allegan... Wayland... Otsego...
Plainwell... Fennville... Martin...
Ganges... Douglas... Hopkins...
Bradley... Pullman... Shelbyville...
Glenn...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4249 8625 4264 8622 4273 8555 4242 8554
4242 8627
TIME...MOT...LOC 0730Z 263DEG 33KT 4253 8635
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
MEADELocal storm report, Jul 23, 4:16 AM EDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
416 AM EDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 AM TSTM WND GST 1 W SOUTH HAVEN 42.40N 86.29W
07/23/2022 M47 MPH LMZ844 MI OTHER FEDERAL
GLERL STATION SVNM4 SOUTH HAVEN.
&&Local storm report, Jul 23, 4:55 AM EDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
455 AM EDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 AM HAIL SOUTH HAVEN 42.40N 86.28W
07/23/2022 E0.88 INCH VAN BUREN MI PUBLIC
VIA SOCIAL MEDIA.
&&Local storm report, Jul 23, 8:24 AM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
824 AM EDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 AM TSTM WND GST 3 NE PORTAGE 42.23N 85.55W
07/23/2022 M49 MPH KALAMAZOO MI ASOS
ASOS STATION KAZO KZOO/BATTLE CREEK INTL
AIRPORT.
&&
KENYONLocal storm report, Jul 23, 9:13 AM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
913 AM EDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 AM TSTM WND GST 42 W DOUGLAS 42.67N 87.03W
07/23/2022 M43 MPH LMZ876 MI BUOY
PEAK GUST FROM THE WEST. STATION 45007
SOUTHERN LAKE MICHIGAN BUOY.
&&
CASThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 2:14 AM EDT | Special Marine Warning | GRR | 91 min | |
| Jul 23, 3:30 AM EDT | Special Weather Statement | GRR | Allegan | 60 min |
| Jul 23, 3:44 AM EDT | Special Marine Warning | GRR | 91 min | |
| Jul 23, 5:14 AM EDT | Special Marine Warning | GRR | 61 min | |
| Jul 23, 8:14 AM EDT | Special Marine Warning | GRR | 61 min | |
| Jul 23, 3:27 PM EDT | Beach Hazards Statement | GRR | Allegan, Mason, Muskegon, Oceana, Ottawa, Van Buren | 45 hr |
| Jul 23, 3:28 PM EDT | Small Craft Advisory | GRR | 45 hr | |
| Jul 23, 7:57 PM EDT | Special Marine Warning | GRR | 2 hr |
Nearby
Beach Hazards Statements in Michigan, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.